Systemic rt-PA thrombolysis in acute stroke has been implemented into daily clinical practice during the last decade. The treatment within three hours of stroke appears to be effective in reducing the neurological deficit [1, 7]. However, the use of rtPA therapy remains limited due to the narrow time-to-treatment windows and the potential complications of intracranial haemorrhage . The optimal time-point of anticoagulation after systemic thrombolysis is unclear due to a lack of evidence. In accordance with the NINDS-protocol anticoagulation is interdicted within 24 hours after thrombolysis . Also, latest guidelines for early stroke management recommend no antithrombotic therapy within 24 hours after application of rt-PA although there is increasing evidence for vessel reocclusion in about one third of the patients . However, in clinical practice the use of anticoagulative agents seems to be much more heterogeneous .
Some authors have reported a significantly higher incidence of parenchymal haematomas if thrombolysis was immediately followed by intravenous or subcutaneous heparin administration . However, recent analyses have shown that full-dose intravenous anticoagulant treatment within 24 hours does not increase the incidence of parenchymal hemorrhage .
rt-PA has a short biological half-life of 8–12 minutes but alters the physiological balance between coagulation and anticoagulation for a longer time period . After discontinuation of rtPA infusion several mechanisms, potentially leading to a secondary hypercoagulability status have been discussed. For instance, the activation of plasminogen activator inhibitor-1, resulting in suppression of endogenous fibrinolysis , the increase of thrombin generation and activity , the increase of thrombin-antithrombin-III-complex levels  or the induction of hypoperfusion in ischaemic brain tissue . The procoagulant response to rt-PA has been shown to persist up to 72 hours .
Otherwise, clinical studies of fibrinolytic therapy in myocardial infarction show, that early heparin treatment starting immediately after thrombolysis significantly decreases the risk of cardiac vessel reocclusion . The capacity to attenuate the increased coagulation activity seems to be similar, regardless if low-molecular-weight or unfractionated heparin is used . In stroke patients with an occlusion in the posterior cerebral circulation undergoing intra-arterial thrombolysis, heparin treatment is also known to reduce the rate of early reocclusion .
In our patient, treated with low dose heparin, an apical thrombus developed within 72 hours after thrombolytic therapy, strongly suggesting a causal relationship of secondary hypercoagulability and thrombus formation. The patient's history and risk profile suggests an increased risk for cardiac events . We postulate, that he developed an acute coronary syndrome (dyspnea and tachycardia) on the basis of the pre-existing cardiac disease with kinetic disturbance which subsequently enabled the formation of a ventricular thrombus – promoted by the risk factors hypercoagulability, atrial fibrillation and previous myocardial infarction . The transient increase of D-Dimer probably indicates the state of hypercoagulability after rt-PA treatment . The low-dose heparin therapy in our patient was not sufficient to prevent thrombus development although a number of studies have shown that sufficient systemic anticoagulation with heparin is able to do so .
Coronary angiography was not performed, considering the cerebral state of the patient and the observation that repeated ECGs were normal and cardiac enzymes not elevated. The clinical status stabilised spontaneously and the cardiac thrombus resolved within two days without initiation of a specific therapy, further supporting the hypothesis of a temporary status of hypercoagulation after thrombolysis.
Another hypothesis for the temporary cardiac detoriation in our patient could be an acute neurogenic stunned myocardium. This phenomenon is described as sudden, reversible left ventricular dysfunction with abnormal left ventricular wall motion and reduced ejection fraction. Levels of creatine kinase MB and troponin may be elevated and ECG alterations as depression or elevation of the ST segment or T wave inversion can be observed. However, acute neurogenic myocardial stunning has so far only been reported after subarachnoid hemorrhage [17–20] and in isolated cases of subdural hematoma  and Guillain-Barré syndrome . We found no evidence in the literature for acute neurogenic myocardial stunning after stroke. In addition, our patient suffered from coronary artery disease whereas neurogenic myocardial stunning has been reported in patients without cardiac disease. Finally, the cardiac failure in our patient occurred on the 3rd day and not directy after stroke which makes the diagnosis of neurogenic stunned myocardium further unlikely [17, 20, 21].
In summary, our case demonstrates an intracardiac thrombus formation following rtPA treatment of acute stroke, probably caused by secondary hypercoagulability. Rethrombosis or new thrombus formation might be an underestimated complication of rtPA therapy and potentially explain cases of secondary stroke progression. Early systemic anticoagulation with heparin might reduce the risk of rethrombosis but also increase the risk of a bleeding complication. Systematic studies concerning the incidence of thrombus formation after rtPA therapy and the effects of different post-thrombolysis anticoagulation strategies are required to assess the clinical relevance of the discussed secondary hypercoagulability. Closed echocardiographic monitoring in stroke patients treated with systemic thrombolysis might be useful for early detection of the described potential cardiac complications especially because repeated measurement of ECG and cardiac enzymes alone might fail.